Alert archive / North Carolina / Flash Flood Warnings in 2007

Flash Flood Warning 14, NWS Raleigh, NC

July 15, 2007Stanly County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 15, 2007, 5:16 PM EDT for Stanly County, North Carolina. It took effect at Jul 15, 2007, 5:21 PM EDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 15, 2007, 5:16 PM EDT (21:16 UTC)
In effect from
Jul 15, 2007, 5:21 PM EDT
Expired
Jul 15, 2007, 8:15 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 164 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:44 PM EDTFLASH FLOOD1 Sw Plyler, NCLAW ENFORCEMENT REPORTED WATER OVER AUSTIN RD NEAR LITTLE BEAR CREEK AND NC HWY 73. DEPTH OF THE WATER WAS UNKNOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 152121
FFWRAH
NCC167-160015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
516 PM EDT SUN JUL 15 2007

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWEST STANLY COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS OVER NORTHWEST STANLY COUNTY. DOPPLER    
  RADAR INDICATES THAT BETWEEN 3 TO 4 INCHES OF RAIN HAS FALLEN      
  BETWEEN FINGER AND RICHFIELD ALONG THE LITTLE BEAR CREEK. AN       
  ADDITIONAL ONE TO TWO INCHES OF RAIN IS LIKELY...CREATING THE      
  THREAT OF FLASH FLOODING. 

* LOCATIONS THREATENED WITH FLOODING INCLUDE AREAS NEAR THE LITTLE   
  BEAR CREEK AND THE BIG BEAR CREEK IN NORTHWEST STANLY COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY. THOSE LIVING NEAR CREEKS AND STREAMS
SHOULD MONITOR WATER LEVELS CLOSELY AND BE PREPARED TO TAKE QUICK
ACTION.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS...TURN AROUND...DONT DROWN.

LAT...LON 3549 8026 3532 8027 3532 8041 3550 8031

$$

JFB
2 follow-up statements
000 
WGUS72 KRAH 152211
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
605 PM EDT SUN JUL 15 2007

NCC167-160015-
STANLY NC-
605 PM EDT SUN JUL 15 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR 
NORTHWEST STANLY COUNTY...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
RICHFIELD...FINGER...AND PLYLER.

NEARLY FIVE INCHES OF RAIN HAS FALLEN IN PORTIONS OF NORTHWEST 
STANLY COUNTY OVER THE PAST HOUR AND A HALF. WHILE RAINFALL IS 
BEGINNING TO LESSEN IN INTENSITY...CONTINUED LIGHT TO MODERATE RAIN 
WILL FALL IN THE WARNED AREA FOR AT LEAST THE NEXT HOUR. THERE IS A 
CONTINUED THREAT OF FLASH FLOODING ALONG THE LITTLE BEAR AND BIG 
BEAR CREEKS. AT 544 PM...LOCAL LAW ENFORCEMENT REPORTED WATER 
COVERING AUSTIN ROAD JUST SOUTH OF NC HIGHWAY 73 ALONG THE LITTLE 
BEAR CREEK. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RALEIGH.

LAT...LON 3550 8025 3532 8023 3532 8041 3549 8030

$$

JFB
000 
WGUS72 KRAH 152349
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
748 PM EDT SUN JUL 15 2007

NCC167-152355-
STANLY NC-
748 PM EDT SUN JUL 15 2007

...THE FLASH FLOOD WARNING FOR NORTHWEST STANLY COUNTY IS 
CANCELLED...

THE HEAVY RAINFALL HAS COME TO AN END ACROSS NORTHWEST STANLY 
COUNTY...THUS THE THREAT FOR FLASH FLOODING HAS SUBSIDED. WATER THAT 
HAS COVERED ANY ROADWAYS SHOULD BEGIN TO RECEDE SOON IF IT HAS NOT 
ALREADY DONE SO. REMEMBER...IF YOU APPROACH A WATER COVERED 
ROADWAY...DO NOT ATTEMPT TO CROSS IT. 

LAT...LON 3550 8025 3532 8023 3532 8041 3549 8030

$$

JFB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:10 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 15, 2:10 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT SUN JUL 15 2007

.SYNOPSIS...

GENERALLY HOT HUMID CONDITIONS TYPICAL OF SUMMER ARE EXPECTED FOR
THE BULK OF THIS WEEK. A HIGHLY AMPLIFIED PATTERN FOR MID JULY
CONSISTING OF STRONG RIDGES OVER THE WESTERN ATLANTIC AND OVER THE
ROCKIES... WITH A MEAN TROUGH OVER THE GREAT LAKES AND NORTHEAST IS
FORECAST. THE FLOW AROUND THESE FEATURES WILL BE A MOIST SW ONE OVER
NC WHICH WILL BRING DAILY SCATTERED DIURNAL CONVECTIVE CHANCES ALL
WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...

VISIBLE SATELLITE IMAGERY AROUND 18Z INDICATED ENHANCED CU WITH
SCATTERED CB OVER UPSTATE SC AND ALONG THE EASTERN SLOPES OF THE
MOUNTAINS IN NC. THERE WAS PLENTY OF HIGH LEVEL CLOUDINESS STREAMING
NE ACROSS CENTRAL NC. THIS SUPPORTS GENERALLY PARTLY TO MOSTLY
CLOUDY SKIES INTO THE EVENING... WITH WIDELY SCATTERED TO SCATTERED
SHOWERS AND THUNDERSTORMS IN THE FORECAST. ML CAPES OF AROUND 2000
J/KG WILL COMBINE WITH THE PIEDMONT TROUGH AND SEA BREEZE TO BRING
THE BEST CHANCES TO THE WEST AND SE COUNTIES. BASIN AVERAGE QPF WILL
BE LESS THAN 0.25 OF AN INCH. SLOW MOVEMENT OF ACTIVITY SUGGESTS
LOCAL 1 INCH RAIN AMOUNTS... ESPECIALLY SW PIEDMONT.

FOR THE OVERNIGHT PERIOD... SINCE THE CONVECTION IS EXPECTED TO BE
DRIVEN BY INSTABILITY DURING PEAK HEATING... THE POP WILL BE REDUCED
TO AROUND 10 PERCENT AFTER 1200 AM. THE MET DEW POINT FORECASTS ARE
PREFERRED GIVEN THE CURRENT OBSERVATIONS AND INCREASING BOUNDARY
LAYER MOISTURE. SOUTH WINDS OF 5-10 MPH WILL CONTINUE TO PULL HIGHER
DEW POINTS NORTHWARD. EXPECT 70+ DEW POINTS IN ALL BUT POSSIBLY THE
NW CORNER TONIGHT. AREAS OF STRATUS AND FOG CAN BE EXPECTED LATE
TONIGHT DUE TO HIGH DEW POINTS. LOWS GENERALLY IN THE LOWER 70S
EXPECTED.
&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...

HOT AND HUMID CONDITIONS ALREADY MADE A RETURN SUNDAY AFTERNOON...
AFTER A 3 DAY BREAK OVER CENTRAL NC. THE POLAR BRANCH OF THE EASTERN
U.S. H5 TROUGH IS FORECAST TO SLOWLY RETREAT TO THE NE THROUGH
TUESDAY... THEN BEGIN TO SURGE BACK TO THE SOUTH LATE WEEK. THE
CURRENT SOUTHERN BRANCH SHORT WAVE TROUGH AXIS IS EXPECTED TO REMAIN
JUST WEST OF THE APPALACHIANS... WITH A BUILDING RIDGE OVER THE
WESTERN ATLANTIC. FLOW AROUND THE UPPER RIDGE OFFSHORE AND THE
TROUGH TO OUR WEST IS LARGELY FROM OVER THE GULF OF MEXICO. AT THE
SURFACE... APPALACHIAN LEE TROUGHING IS EXPECTED TO EXTEND FROM VA
INTO NC MONDAY INTO WEDNESDAY.

WE HAVE NOT SEEN THIS WEATHER PATTERN IN QUITE SOME TIME. THIS
PATTERN TYPICALLY BRINGS AN INCREASE IN DIURNAL THUNDERSTORM
ACTIVITY OVER OUR REGION... WHICH HAS BEEN BELOW AVERAGE THIS
SEASON. SINCE THIS PATTERN IS EXPECTED TO PERSIST THIS WEEK... THE
AREA CAN GENERALLY EXPECT SCATTERED DAILY CONVECTIVE RAINS...
INITIATING ALONG LOW LEVEL BOUNDARIES SUCH AS THE APPALACHIAN LEE
TROUGH OR PIEDMONT TROUGH... INLAND PENETRATING SEA BREEZE... AND
THERMAL/DIFFERENTIAL HEATING BOUNDARIES (CLAY VERSUS SANDY SOIL).

THE LATEST RUNS OF THE GFS ARE NOT AS ROBUST AS THE NAM AND WRF WITH
DIURNAL THUNDERSTORMS OVER OUR REGION MONDAY AND TUESDAY. HOWEVER...
THE GFS STILL SUGGESTS LOW CHANCE POP. THE NAM SUGGESTS HIGH CHANCE
POP. THE REASON MAY BE TIED TO THE GFS FORECAST OF SLIGHTLY DRIER
AIR IN THE BOUNDARY LAYER BOTH DAYS. THE GFS INCREASES POP TO NEAR
LIKELY WEDNESDAY AFTERNOON.

THE MORE MOIST BOUNDARY LAYER SUGGESTED BY THE NAM IS PREFERRED DUE
TO THE CURRENT CONDITIONS AND EXPECTED MEAN FLOW PATTERN OVER NC.
FOR NOW... WE WILL CONTINUE TO ADVERTISE 40 POP DURING PEAK HEATING
... REDUCING TO LESS THAN 20 POP AFTER 12 AM DAILY THROUGH WEDNESDAY
NIGHT. QPF BASIN AVERAGE OF AROUND 0.25 CAN BE EXPECTED DAILY...
WITH LOCAL 1+ INCH TOTALS. AS IS TYPICALLY THE CASE WITH SCATTERED
STORMS... NOT EVERYONE WILL SEE RAINFALL EACH DAY. HOWEVER... OVER
THE NEXT WEEK OR SO... EVERYONE SHOULD SEE ON AVERAGE BETWEEN 0.50
TO 1 INCH... WITH LOCAL 2 INCH TOTALS POSSIBLE. THIS WILL BE A
WELCOME CHANGE TO THE RECENT DRY PATTERN.

SINCE THE GFS IS A BIT DRIER... IT IS ALSO HOTTER DURING THE DAY.
THE MET APPEARS MORE REASONABLE. THAT SAID... WE WILL CARRY HIGHS IN
THE 87-92 RANGE (NW PIEDMONT COOLEST AND SANDHILLS HOTTEST)
MON-WED... WITH LOWS 70-73.
&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...

BROAD TROUGH OVER THE EASTERN THIRD OF THE NATION AT THE BEGINNING
OF THE PERIOD WITH WESTERN FRINGE OF ROCKIES RIDGE SHIFTING A BIT
EASTWARD.  THEN LATE WEEK FAIRLY POTENT S/W DIVES SOUTHEAST CARVING
OUT A FAIRLY DEEP TROUGH OVER THE EASTERN CONUS. GFS DEVELOPS A
CUTOFF LATE SATURDAY...THEN MEANDERS IT THERE THROUGH THE WEEKEND.
MEANWHILE AT THE SURFACE A COLD FRONT APPROACHES EARLY IN THE
WEEKEND...PUSHING THROUGH THE AREA ON SUNDAY. WELL THAT REMAINS TO
BE SEEN IF IT WILL ACTUALLY PUSH THROUGH THE AREA BY THEN. AT THIS
POINT LITTLE CHANGE IN GOING POPS LATE WEEK INTO THE FIRST PART OF
THE WEEKEND...CHANCE POPS. THEN DIMINISH TO SLIGHT CHANCE FOR
SUNDAY. QUITE WARM WITH HIGHS GENERALLY A DEGREE TWO EITHER SIDE OF
THE 90 DEGREE MARK THURSDAY THROUGH SATURDAY. TEMPERATURES AROUND
NORMAL FOR SUNDAY.
&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

VFR CONDITIONS ACROSS THE AREA WITH MAINLY MID AND HIGH LEVEL CLOUDS
ABOVE 12KFT. PATCHY CU DEVELOPING 4-6KFT RANGE. MAY GO BRIEFLY BKN
20-23Z. EXPECT CONVECTION TO BE VERY ISOLATED THIS AFTERNOON/EARLY
EVENING SO HAVE NOT INCLUDED ANY MENTION AT TAF SITES.

SOME MID/HIGH CLOUDS WILL PERSIST THROUGH THE NIGHT...MOSTLY THIN
SCATTERED TOWARD DAYBREAK MONDAY. AIR MASS INCREASINGLY MORE MOIST
AS DEWPOINTS IN THE MID TO UPPER 60S. THUS POTENTIAL FOR MVFR VSBYS
IN FOG 09Z-13Z WITH POCKETS OF IFR/LIFR CONDITIONS MAINLY FAY/RWI
VICINITIES.

THIS TREND WILL CONTINUE THROUGH MIDWEEK WITH DIURNAL CONVECTION
EACH AFTERNOON/EVENING. MVFR CONDITIONS IN FOG EACH MORNING WITH
POCKETS OF IFR/LIFR CONDITIONS. --RA

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT
NEAR TERM...BADGETT
SHORT TERM...BADGETT
LONG TERM...RA
AVIATION...RA
Hazardous weather outlook, Jul 15, 3:11 PM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
311 PM EDT SUN JUL 15 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-161915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
311 PM EDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY DURING THE
AFTERNOON AND EVENING HOURS THROUGH THE PERIOD. THE TYPICAL
HAZARDS ASSOCIATED WITH SUMMERTIME THUNDERSTORMS ARE EXPECTED...
INCLUDING FREQUENT LIGHTNING... GUSTY WIND TO 40 MPH... AND
LOCALLY HEAVY RAINFALL.

AN ORGANIZED OR WIDESPREAD SEVERE WEATHER EPISODE IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BADGETT

In the hours before

Special weather statement, Jul 15, 4:39 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
439 PM EDT SUN JUL 15 2007

NCZ073-152115-
STANLY-
439 PM EDT SUN JUL 15 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN STANLY COUNTY
THROUGH 515 PM EDT...

AT 439 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FINGER...OR ABOUT 10 MILES NORTHWEST OF ALBEMARLE...MOVING EAST AT 5
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RICHFIELD.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL...HEAVY RAIN...AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS
THUNDERSTORM.

JFB

Nearby

Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.